Tennessee, 2002Flash Flood and Hail in Tennessee, May 17, 2002
May 17, 2002 · NWS OHX · 5 events in 5 counties and zones
2 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 17, 8:56 AM CST, 49 minutes earlier.
Area forecast discussion, May 17, 8:56 AM CST, 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FFA
NATIONAL WEATHER SERVICE NASHVILLE TN
920 AM CDT FRI MAY 17 2002
THUNDERSTORM COMPLEX HAS BEEN AFFECTING EXTREME NORTHWEST COUNTIES
THIS MORNING. NO FLOODING REPORTED YET...BUT GROUND IS GETTING
PRIMED FOR PROBLEMS TO QUICKLY DEVELOP. ETA/MESOETA AND SOMEWHAT AVN
SUGGEST GREATEST LOW LEVEL CONVERGENCE COUPLED WITH UPPER LEVEL
DIVERGENCE WILL REMAIN OVER OUR NORTHWEST ZONES MOST OF THE
DAY...UNTIL WAVE AND FRONT GET MOVING THROUGH THE AREA. WILL GO
WITH A FLOOD WATCH THROUGH THE REST OF THE DAY FOR AREAS GENERALLY
NORTH OF INTERSTATE 40 AND WEST OF INTERSTATE 65...NOT INCLUDING
NASHVILLE FOR NOW.
COULD BE VERY LATE AFTERNOON BEFORE ANY RAIN AT ALL REACHES
SOUTHEAST COUNTIES OF THE FORECAST AREA. OTHERWISE...SOME CHANCE FOR
SEVERE WEATHER ALTHOUGH INSTABILITY MAY BE SOMEWHAT LIMITED BY
CLOUDS AND PRECIPITATION.
LOOK FOR AN UPDATE BEFORE 10 AM WITH THESE AND A FEW OTHER MINOR
CHANGES.
.BNA...FLOOD WATCH UNTIL MIDNIGHT NORTHWEST MID TN.
SH
In the hours before
Special weather statement, May 17, 4:30 AM CST, 5 hours 15 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-181030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 17 2002
A COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE EARLY THIS AFTERNOON
FROM THE CENTRAL MISSISSIPPI AND OHIO RIVER VALLEYS. ALONG AND
AHEAD OF THIS COLD FRONT...SHOWERS AND THUNDERSTORMS WILL DEVELOP.
SOME OF THESE THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS AND
HEAVY RAINFALL...ESPECIALLY AS THE AFTERNOON HOURS PROGRESS.
SOME THUNDERSTORMS COULD EVEN REACH SEVERE THRESHOLDS.
THE COLD FRONT WILL MOVE SLOWLY SEWD TO NEAR A LAWRENCEBURG TO
CROSSVILLE LINE BY EARLY FRIDAY EVENING. THIS WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHWESTERN ZONES...
BUT NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ELSEWHERE.
AS THE COLD FRONT MOVES SOUTH AND EAST OF REGION LATE FRIDAY
EVENING...LOOK FOR SHOWERS AND THUNDERSTORMS TO END LATE EVENING
NORTHWEST TO AROUND MIDNIGHT CENTRAL PORTIONS OF MID STATE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUING ACROSS THE
CUMBERLAND PLATEAU THROUGH THE EARLY MORNING HOURS ON SATURDAY.
AS A RESULT...ACTIVATIONS OF EMERGENCY MANAGEMENT PERSONNEL AND
SPOTTER GROUPS ARE POSSIBLE TODAY AND TONIGHT. STAY TUNED FOR
FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION.
14
JBW
Special weather statement, May 17, 4:30 AM CST, 5 hours 15 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-181030-
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR WORDING
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 17 2002
A COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE EARLY THIS AFTERNOON
FROM THE CENTRAL MISSISSIPPI AND OHIO RIVER VALLEYS. ALONG AND
AHEAD OF THIS COLD FRONT...SHOWERS AND THUNDERSTORMS WILL DEVELOP.
SOME OF THESE THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS AND
HEAVY RAINFALL...ESPECIALLY AS THE AFTERNOON HOURS PROGRESS.
SOME THUNDERSTORMS COULD EVEN REACH SEVERE THRESHOLDS.
THE COLD FRONT WILL MOVE SLOWLY SOUTHEASTWARD TO NEAR A LAWRENCEBURG
TO CROSSVILLE LINE BY EARLY FRIDAY EVENING. THIS WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHWESTERN MIDDLE
TENNESSEE...BUT NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ELSEWHERE.
AS THE COLD FRONT MOVES SOUTH AND EAST OF REGION LATE FRIDAY
EVENING...LOOK FOR SHOWERS AND THUNDERSTORMS TO END LATE EVENING
NORTHWEST TO AROUND MIDNIGHT CENTRAL PORTIONS OF MID STATE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUING ACROSS THE
CUMBERLAND PLATEAU THROUGH THE EARLY MORNING HOURS ON SATURDAY.
AS A RESULT...ACTIVATIONS OF EMERGENCY MANAGEMENT PERSONNEL AND
SPOTTER GROUPS ARE POSSIBLE TODAY AND TONIGHT. STAY TUNED FOR
FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION.
14
JBW
Special weather statement, May 17, 5:51 AM CST, 3 hours 54 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-181030-
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR WORDING
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 17 2002
A COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE EARLY THIS AFTERNOON
FROM THE CENTRAL MISSISSIPPI AND OHIO RIVER VALLEYS. ALONG AND
AHEAD OF THIS COLD FRONT...SHOWERS AND THUNDERSTORMS WILL DEVELOP.
SOME OF THESE THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS AND
HEAVY RAINFALL...ESPECIALLY AS THE AFTERNOON HOURS PROGRESS.
SOME THUNDERSTORMS COULD EVEN REACH SEVERE THRESHOLDS.
THE COLD FRONT WILL MOVE SLOWLY SOUTHEASTWARD TO NEAR A LAWRENCEBURG
TO CROSSVILLE LINE BY EARLY FRIDAY EVENING. THIS WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHWESTERN MIDDLE
TENNESSEE...BUT NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ELSEWHERE.
AS THE COLD FRONT MOVES SOUTH AND EAST OF REGION LATE FRIDAY
EVENING...LOOK FOR SHOWERS AND THUNDERSTORMS TO END LATE EVENING
NORTHWEST TO AROUND MIDNIGHT CENTRAL PORTIONS OF MID STATE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUING ACROSS THE
CUMBERLAND PLATEAU THROUGH THE EARLY MORNING HOURS ON SATURDAY.
AS A RESULT...ACTIVATIONS OF EMERGENCY MANAGEMENT PERSONNEL AND
SPOTTER GROUPS ARE POSSIBLE TODAY AND TONIGHT. STAY TUNED FOR
FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION.
14
JBW
Event by event
2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flash Flood, Stewart
- When
- May 17, 9:45 AM CST to 11:00 AM CST
- Where
- Stewart County, 5 mi SW of Dover
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.501, -87.838 (the zone’s center; the record gives no point)
Law enforcement reported water several inches deep on Cox Hollow Rd.
Hail, Davidson
- When
- May 17, 12:45 PM CST
- Where
- Davidson County, 3 mi SE of Nashville Metro Arpt
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.100, -86.650
SKYWARN Spotter reported dime size hail.
Hail, Clay
- When
- May 17, 12:52 PM CST
- Where
- Clay County, 5 mi SW of Celina
- Measured
- 2 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.500, -85.567
Sheriff's office reported ahil the size of a hen egg.
Thunderstorm Wind, Perry
- When
- May 17, 1:55 PM CST
- Where
- Perry County, 1 mi W of Linden
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.617, -87.867
Numerous trees were uprooted and power lines were down in the western part of the county, namely the Marsh Creek and Cypress Creek areas. One of the the hardest hit area was 1 mile west of Linden on U.S. Hwy 412. A tree fell on a car. Power was out for about 3 hours.
Thunderstorm Wind, Hickman
- When
- May 17, 2:50 PM CST to 2:58 PM CST
- Where
- Hickman County, Shipps Bend
- Measured
- 85 kt (98 mph)
- Property damage
- $120,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.800, -87.433
Numerous trees were uprooted. Several of these trees were 2 feet in diameter. 12 homes had roof damage mainly from fallen trees. The first damage was noted at a farm on a hilltop just south of Hwy 50 near Shipps Bend. The winds destroyed a barn and carried the tin roof a half a mile away into the trees. 2 grain silos were destroyed, and one of them was ripped from its foundation and carried 35 feet. This occurred on Upper Shipp Road or at about 1/4 mile north of Hwy 50. Debris from the silo was found 1.3 miles to the northeast at the county fair pavilion. Newspaper article described that the Meriwether Lewis Electric Cooperative crews spent hours replacing poles that were snapped in two by the force of the wind, across from Oakmont Cemetery. In the Defeated Community, on Puckett Hollow, fallen trees destroyed a 1979 Ford 4X4. Also, at Beacon Light Estates, which is located off Hwy 100 in Bon Aqua, a house had roof and siding damage on Hill Circle.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 17, 2002$450,000 · 2 events
- Flood and Hail in Mississippi, May 17, 2002$52,000 · 1 in hail · 38 events
- Flash Flooding and Damaging Winds in Texas, May 17, 2002$164,000 · 7 events
- Lightning Strike in Florida, May 17, 2002$200,000 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, May 17, 2002$118,000 · 9 events
- Damaging Wind in Texas, May 17, 2002$150,000 · 1 event
- Damaging Wind in Louisiana, May 17, 2002$140,000 · 80 kt wind · 1 event
- Extreme Cold in New York, May 17 to 18, 2002$63,000 · 13 events
- Lightning Strike in Florida, May 17, 2002$80,000 · 1 event
- Tornado in Arkansas, May 17, 20022 injured · F1 · 1 event
- Hail and Damaging Wind in Texas, May 17, 2002$50,000 · 1.75 in hail · 4 events
- Tornado in Kentucky, May 17, 2002$55,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296731, 5296732, 5296733, 5296735, 5296734.